Pennsylvania, 2005

Flash Flood in Pennsylvania, July 22, 2005

July 22, 2005 · NWS CLE · 1 event in 1 county or zone

Thunderstorms dumped locally heavy rains on portions of Erie County. 5 inches of rain during a thirty to forty five minute period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms dumped locally heavy rains on portions of Erie County. In an area from Wesleyville to Harborcreek, trained spotters reported around 1.5 inches of rain during a thirty to forty five minute period. There were several reports of street flooding, one report mentioned three to four feet of water flowing over a road. Another road was closed after water had risen enough to cover a bridge. A garage and first floor of a house were reported to be flooded. There were other reports of roads flooded by as much as two feet of water. Portions of a couple roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 6:30 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 6:30 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
730 AM EDT FRI JUL 22 2005

.AVIATION(12Z-12Z)...
SCT-BKN LINE OF SHOWERS/STORMS HAS DEVELOPED ON OLD OUTFLOW FROM
LAST NIGHTS TSTORM COMPLEX. WL ALLOW FOR SOME ACTIVITY PRIMARILY AT
ERI YNG AND CAK FOR 1-3 HOURS YET THIS MORN. ELSEWHERE SHOULD BEGIN
TO DRY OUT WITH LOWERING DEWPOINTS AND DECREASING MID CLOUDS. DRIER
AIR WILL FILTER IN THIS AFTRN AND TNGT BUT I DOUBT IT WILL DRY OUT
QUICKLY ENOUGH TONIGHT SO INCLUDED MVFR FOG AT MFD CAK AND YNG.

&&

.SHORT TERM (TODAY THRU SUNDAY)...
TODAY WILL SEE LINGERING SCATTERED SHOWER AND OCCASIONAL
THUNDERSTORM ACTIVITY GRADUALLY DISSIPATE EARLY THIS MORNING.  THIS
ACTIVITY IS IN RESPONSE TO MCS THAT MOVED SOUTH AND WEST OF THE
FORECAST AREA AND THE WEAK BARELY NOTICEABLE COOL FRONT SAGGING OVER
THE AREA.  I AM EXPECTING PRECIPITATION TO BE GONE BY MID DAY AS
HIGH PRESSURE SETTLES IN OVER THE FORECAST AREA BY THIS EVENING AND
TONIGHT.

DRY AIR MASS WILL DOMINATE THE FORECAST AREA TONIGHT.  SOME
LINGERING LOW LEVEL MOISTURE MAY PRODUCE SOME PATCHY AREAS OF FOG
BUT NOTHING WIDESPREAD OVER THE AREA.  I AM EXPECTING TEMPERATURES
TO BE SLIGHTLY COOLER THAN THEY HAVE BEEN THE PAST FEW NIGHTS AND
ALSO LOWER DEW POINTS INTO THE LOWER 60S.

SATURDAY SHOULD TURN OUT TO BE A WINNER AS HIGH PRESSURE CONTINUES
TO DOMINATE THE AREA AS THE CENTER PASSES RIGHT OVERHEAD.
SUBSIDENCE WILL LIKELY CAUSE TEMPERATURES TO CLIMB INTO THE MIDDLE
80S IN THE WEST AND LOWER 80S CENTRAL PORTIONS WITH UPPER 70S IN THE
NORTHEAST.

THEN IT HITS...AS THE HIGH PRESSURE SYSTEM MOVES EAST OF THE AREA
SOUTH TO SOUTHEAST FLOW DEVELOPS CAUSING STRONG WARM AIR ADVECTION
TO OCCUR.  IN EFFECT...THE HOT AIR MASS THAT IS CURRENTLY OVER THE
MID MISSISSIPPI VALLEY WILL BE ADVECTED NORTHEAST INTO THE FORECAST
AREA.  850 MB TEMPERATURES CLIMB INTO THE MIDDLE 20S DEGREES C AND
1000 TO 500 MB THICKNESSES REACH 585 BY SUNDAY EVENING OVER THE WEST
AND AROUND 580 IN THE EAST.  SUBSIDENCE AHEAD OF THE COLD FRONT WILL
LIKELY PUSH TEMPERATURES WELL INTO THE 90S.  WILL BE A BIT
CONSERVATIVE AND MENTION MIDDLE 90S IN THE WEST AND AROUND 90 IN THE
EAST. IT IS POSSIBLE SOMEBODY IN THE WEST COULD REACH 100 ON SUNDAY
IF NO DEBRIS CLOUDS FROM REMNANT MCS NEARBY OCCUR.

THE OTHER CONCERN IS WILL AN MCS FORM FROM SHORTWAVE MOVING EAST
ACROSS THE CENTRAL GREAT LAKES AND THEN START TO DIVE SOUTH INTO THE
AREA FROM THE NORTH ALONG THE NORTH SOUTH ORIENTED THICKNESS LINES
SUNDAY AFTERNOON AND EVENING. SURFACE BASED CAPES ARE PROGGED BY NAM
MODEL TO BE AROUND 4000 J/KG WHICH WOULD BE AMPLE INSTABILITY TO
FEED AN MCS MOVING INTO THE AREA.  THIS SITUATION WILL HAVE TO BE
CLOSELY MONITORED FOR SEVERE THREAT ESPECIALLY ON A SUNDAY AFTERNOON
WITH LOTS OF BOATERS ON THE LAKE.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD. TIMING AND LOCATION OF PCPN IS VERY DIFFICULT.  THE MODELS
ARE PICKING UP ON A FRONT THAT WILL MOVE THROUGH THE FORECAST AREA
ON WED.  I WILL UP POPS TO HIGH CHC FOR THIS DAY.  THE REMAINDER OF
THE PERIODS APPEAR WARM AND HUMID WITH SCATTERED AFTERNOON
THUNDERSTORMS.  TEMPS WILL REMAIN IN THE UPPER 80S TO NEAR 90.  NO
SIGNIFICANT CHANGES TO CURRENT FORECAST PACKAGE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...GARNET
AVIATION...KOSARIK
Hazardous weather outlook, Jul 22, 5:25 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT FRI JUL 22 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231025-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
625 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT COULD POSSIBLY BECOME
SEVERE THIS MORNING.  THE THUNDERSTORM ACTIVITY WILL BE EAST OF THE
AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POSSIBILITY THAT SEVERE THUNDERSTORMS COULD OCCUR ON
SUNDAY IF A THUNDERSTORM CLUSTER DEVELOPS NORTH OF THE AREA AND MOVES
SOUTH INTO THE AREA SUNDAY AFTERNOON AND EVENING.  THE THREAT COULD
IMPACT BOATERS ON LAKE ERIE AS WELL AS INLAND AREAS.

THE TEMPERATURE IS EXPECTED TO BE ON THE RISE SUNDAY AND MONDAY.
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND INCREASING HUMIDITY
WILL PRODUCE HEAT INDEX VALUES THAT WILL POSE A HEALTH RISK TO THOSE
THAT ARE VULNERABLE TO HEAT STRESS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...SPOTTERS ARE ASKED
TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
IF ANY DAMAGE IS ENCOUNTERED.

LOMBARDY

The radar

The Buffalo radar (KBUF), 138 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
July 22, 11:45 AM EST to 1:00 PM EST
Where
Erie County, Wesleyville
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -80.000

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466930.